There were plenty of occasions where prescription, over-the-counter (OTC), and recreational drugs are ingested by a curious canine or feline who just happened to be given the right opportunity, including:
- Ecstasy — MDMA (3,4-methylenedioxy-N-methylamphetamine)
- Methamphetamine — crystal meth
- Amphetamine — Adderall, etc.
- Opiates — Oxycontin, Vicodin, etc.
- Benzodiazapines — Diazepam (Valium, Xanax, Ambien, etc.)
- Non-Steroidal Anti-inflammatory Drugs (NSAIDs) — Ibuprofen (Advil, etc.)
- Antihistamines — Diphenhydramine Hydrochloride (Bendaryl Allergy) or Doxylamine Succinate (Unisom, etc.)
- Caffeine (No-Doz, chocolate, etc.)
- Ginko Biloboa
The Huffington Post’s Cat Who Ingested Heroin Saved By Overdose Drug brings to light the use of Naloxone, an antidote to opoids, in pets.
Naloxone (N-allylnoroxymorphone) is a synthetic chemical that interferes with the binding of opiate drugs to specific nervous-system receptors (an opoid antagonist). It thereby reverses the effects of opiates.
Naloxone isn’t just used to reverse the effects of inadvertently-consumed opoids. It also counteracts the effects of properly-used opoids that are used to relievepain (morphine, hydromorphone, buprenorphine, butorphanol, etc.), or to inducevomiting (apomorphine).
Sometimes pets don’t show the responses we veterinarians would like to pain-relieving drugs (including decreased respiratory rate and blood pressure, sedation, etc.) and their best interests are served by reversing the opiate with Naloxone.
Reportedly, the cat in the above mentioned story was found by police with a rope around its neck under the owner’s apparently abandoned car in suburban Philadelphia. The cat had been physically abused as evidenced by several teeth being knocked out, and bundles of heroin and syringes were found in the car. The attending veterinarian treated the cat with Narcan to reverse the effects of heroin.
The owner is being charged with animal abuse and drug possession. When a pet is exposed to heroin or other illegal drugs, it makes for an ethical quandary for the overseeing veterinary practitioner in dealing with the legalities of the case.
Hopefully, the cat involved in the heroin toxicity made a full recovery and is now in a safe forever home.
If you suspect or know that your pet has been exposed to or consumed a toxin, immediately contact your veterinarian or emergency veterinary hospital. Additional resources include the ASPCA’s Poison Control Center (888-426-4435) or Pet Poison Helpline (855-213-6680).